Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Tallahassee, FL

February 12, 20248 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at Feb 12, 2024, 8:44 AM EST for 8 counties in Georgia. It was in force for 6 hr. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2024, 8:44 AM EST (13:44 UTC)
Expired
Feb 12, 2024, 2:30 PM EST
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Baker County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 83 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 10:04 AM ESTFLASH FLOODBlakely, GAWater over roadways in and around Blakely.
Feb 12, 10:45 AM ESTFLASH FLOOD1 Nnw Morgan, GADrainage pond overflowed embankment and water is now covering a portion of GA Highway 45. Water about 6-8 inches deep.
Feb 12, 10:45 AM ESTFLASH FLOODLeary, GASeveral roads reported flooded across the county.
Feb 12, 11:30 AM ESTFLASH FLOOD2 S Mossy Dell, GAGA-32 flooded and reported closed at Graves Spring Road.
Feb 12, 11:30 AM ESTFLASH FLOODSasser, GAPicture from EM showing much of Dawson St flooded more than a foot deep. Flooding extends from near Cranberry Drive to Hicks Road. Numerous drainage culverts are full or overflowing throughout the county south of US-82.
Feb 12, 11:36 AM ESTFLASH FLOOD2 S Mossy Dell, GAWater over the road at Mossy Dell Road at GA-32. Road is reported closed.
Feb 12, 12:18 PM ESTRAIN 5.011 Sse Armena, GAAmbient Weather Gauge.
Feb 12, 1:50 PM ESTRAIN 4.03Damascus, GAMesonet station Damascus, storm total so far.
Feb 12, 2:05 PM ESTRAIN 5.372 Sse Armena, GAAmbient station storm total so far.
Feb 12, 2:09 PM ESTRAIN 5.182 Ssw Early Co A/P, GAAmbient station storm total so far.
Feb 12, 2:10 PM ESTRAIN 5.071 Wsw Leesburg, GAAmbient station storm total so far.
Feb 12, 2:13 PM ESTRAIN 4.653 S Oakland, GAAmbient station storm total so far.
Feb 12, 2:13 PM ESTRAIN 4.743 Wsw Palmyra, GAAmbient station storm total so far.
Feb 12, 2:17 PM ESTRAIN 3.761 Sse Forrester, GAAmbient station storm total so far.
Feb 12, 2:17 PM ESTRAIN 3.922 Sw Palmyra, GAAmbient station storm total so far.
Feb 12, 2:18 PM ESTRAIN 3.514 Se Chokee, GAAmbient station storm total so far.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS52 KTAE 121344
FFWTAE
GAC007-037-061-095-099-177-243-273-121630-
/O.NEW.KTAE.FF.W.0003.240212T1344Z-240212T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
844 AM EST Mon Feb 12 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northwestern Baker County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Clay County in southwestern Georgia...
  Western Dougherty County in southwestern Georgia...
  Early County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Southern Randolph County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 1130 AM EST.

* At 844 AM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Gaines, Morgan, Dawson, Albany, Blakely, Leesburg, Edison, 
  Arlington, Shellman, Columbia, Leary, Smithville, Walker, 
  Douglasville, Centerville, Sasser, Damascus, Bronwood and 
  Bellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3163 8507 3192 8439 3187 8434 3192 8434
      3191 8392 3186 8393 3180 8401 3177 8399
      3171 8403 3136 8455 3125 8485 3126 8492
      3123 8492 3117 8510 3128 8511 3129 8509
      3154 8504

FLASH FLOOD...RADAR INDICATED

$$

42-DVD
1 follow-up statement
329 
WGUS52 KTAE 121626
FFWTAE
GAC007-037-061-095-099-177-243-273-121930-
/O.EXT.KTAE.FF.W.0003.000000T0000Z-240212T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1126 AM EST Mon Feb 12 2024

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Northwestern Baker County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Clay County in southwestern Georgia...
  Western Dougherty County in southwestern Georgia...
  Early County in southwestern Georgia...
  Lee County in southwestern Georgia...
  Southern Randolph County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 230 PM EST.

* At 1126 AM EST, emergency management reported heavy rain across 
  the warned area. Flash flooding is already occurring across 
  portions of southwest Georgia, including Calhoun, Terrell, and 
  Early counties.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Gaines, Morgan, Dawson, Albany, Blakely, Leesburg, Edison, 
  Arlington, Shellman, Columbia, Leary, Smithville, Walker, 
  Douglasville, Centerville, Sasser, Damascus, Bronwood and 
  Bellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3163 8507 3192 8439 3187 8434 3192 8434
      3191 8392 3186 8393 3180 8401 3177 8399
      3171 8403 3136 8455 3125 8485 3126 8492
      3123 8492 3117 8510 3128 8511 3129 8509
      3154 8504

FLASH FLOOD...OBSERVED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 6:39 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 6:39 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
639 AM EST Mon Feb 12 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 259 AM EST Mon Feb 12 2024

A warm front has set up to our north, allowing for southerly flow to
continue into the region this morning. Temperatures currently sit in
the mid 60s to near 70 degrees with dew points generally holding in
the mid to upper 60s. Widespread low and midlevel cloud is being
observed across the region and should continue through the morning.
We've had some isolated rain showers develop across the western FL
Panhandle, the Wiregrass, and western portion of Peanut Country. To
the south in the Gulf, showers and thunderstorms have pushed into
the Emerald and Forgotten coasts. Showers and storms might become
more scattered in nature over the next few hours, with chances
increasing closer to daybreak. Storms could be strong to severe with
this, with chances increasing as the cold front and associated
storms advances into the region later this morning. Parameters
remain similar to yesterday with 0-6km shear being around 50-70kt,
MUCAPE around 500-1000J/kg, and SRH 200-300m2/s2. There is some
uncertainty into how much instability we'll be able to tap into due
to the cloud cover. Damaging wind gusts and a few tornadoes will be
the main hazard threats for today, though heavy rain and hail could
be possible. Once the front exits the region late this afternoon
into the evening, dry air filters in behind it leading to a stretch
of quiet weather.

&&

.SHORT TERM...
(Tuesday through Thursday night)
Issued at 259 AM EST Mon Feb 12 2024

A tranquil period of weather is on tap for midweek. Deep layer flow
becomes anticyclonic with drying through the column increasing sun
on Tuesday. Highs in the upper 50s to lower 60s. Pressure gradient
in place with the diurnal boundary layer leads to northwest wind
gusts around 20 mph. As high pressure settles into the region,
radiational cooling will promote lows below guidance on Wednesday
morning, with widespread 30s away from the gulf coast. Highs on
Wednesday moderating into the 60s. For Wednesday night and Thursday,
the high begins to move to the east, with the low-level flowing
veering from north to west. Expect to see increasing high clouds,
with warmer lows around 40 Wednesday night and highs around 70 on
Thursday.

&&

.LONG TERM...
(Friday through Sunday)
Issued at 259 AM EST Mon Feb 12 2024

The next southern stream storm system moves into the region with the
potential for heavy rainfall. The track has shifted a bit south, but
this is of low confidence. If this holds, the main concern would be
heavy rainfall, with slight chances of thunder closer to the coast.
Precip chances will increase on Friday, with a wet weekend in store,
followed by improving weather on Monday. Highs will average below
normal, with lows above normal, given the cloud cover and precip.

&&

.AVIATION...
(12Z TAFS)
Issued at 631 AM EST Mon Feb 12 2024

Overnight convection was rather limited causing the TAFs to be a
bit out of sync. Adjusted the cigs and the precip timing as a
result, but they may need to be finessed. The main story for
today's TAF cycle now that the stratus is out will be the rain and
thunderstorms. Expect periods of MVFR TO IFR conditions as these
move through, with LIFR conditions possible in the strongest of
storms or cells. Once the cold front moves through, conditions
improve for a bit. Tonight, perhaps around or after 6Z stratus may
move in from the north.

&&

.MARINE...
Issued at 259 AM EST Mon Feb 12 2024

Southerly winds will increase with the approach of a cold front
reaching advisory levels this morning, then clocking around to the
northwest tonight with the passage of the front, and remaining
elevated through Tuesday morning. A brief period of westerly gale-
force wind gusts is possible with the cold frontal passage late
today into tonight, mainly for the near and offshore waters west of
Mexico Beach to the Okaloosa-Walton County line. The chance for
showers and thunderstorms will increase over the waters today with
the approach of the cold front. Some storms may have wind gusts in
excess of 40 knots, waterspouts, and small hail. Seas will peak from
6 to 9 feet today and tonight for the waters west of the Ochlockonee
River. Meanwhile, as a moist air mass overspreads the cooler shelf
waters, patchy fog is possible today. Looking ahead, high pressure
builds into the waters by midweek with a return to more tranquil
boating conditions, before winds increase this weekend to advisory
levels with the approach of low pressure.

&&

.FIRE WEATHER...
Issued at 259 AM EST Mon Feb 12 2024

The warm front is well to our north this morning which will allow
for some showers and thunderstorm development ahead of the cold
front later today. This front will bring another round of showers
and storms some of which could be strong to severe. The primary
hazards will be damaging wind gusts and the potential for a few
tornadoes, though periods of heavy rain, hail, and frequent
lightning could be possible. Once the front moves through, dry
weather sets up for the week. MinRH values begin to falter Tuesday,
to around 30 to 40 percent, with Wednesday being even lower around
25 to 35 percent. The latest dispersion forecast keeps us above any
low or high thresholds, though Wednesday's dispersions could dip in
the mid 20s to near 30.

&&

.HYDROLOGY...
Issued at 259 AM EST Mon Feb 12 2024

While astronomical tides are beginning to come down as we move away
from the new moon, coastal gages are now running around 1.5 feet
above the predicted tides, as onshore southerly flow/longer period
swell increase. This will continue until winds clock around to a
westerly direction with the cold frontal passage early tonight.
So, the the threat for minor flooding around the times of high tide
will persist in Apalachee Bay through Monday evening. As a result,
the Coastal Flood Advisory remains in effect.

For rainfall amounts for the system today, we sill expect on average
between 1 and 2 inches across the Hydrologic Service Area. But there
is the potential for locally higher amounts, especially north of a
Tifton to Enterprise line, where training of storms is possible.
In this area, some isolated rainfall amounts of 3 to 5 inches are
possible, and WPC has indicated a slight risk of excessive rainfall.
Flash flooding is possible if these amounts are realized.

After the system exits the region tonight, a dry period of weather
is on tap, before a southern stream system with the potential for
heavy rainfall arrives late Friday into next weekend.

For area rivers, portions of the Flint, Choctawhatchee, Ochlockonee,
and Suwanee are either in action stage or forecast to reach action
stage. With the expected rainfall today Monday, as well as rainfall
with the system next weekend, some minor flooding on area rivers may
result by the middle of this week into the next weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  46  61  36 / 100  10   0   0
Panama City   70  45  61  40 / 100   0   0   0
Dothan        73  42  58  35 / 100   0   0   0
Albany        74  43  59  34 / 100  10   0   0
Valdosta      75  46  60  36 /  90  20   0   0
Cross City    75  48  64  36 /  80  50   0   0
Apalachicola  69  47  59  42 /  90  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ108-112-114-
     115.

     High Surf Advisory from 1 PM EST /noon CST/ this afternoon to 11
     AM EST /10 AM CST/ Tuesday for FLZ108-112-114.

     Coastal Flood Advisory until 6 PM EST this evening for FLZ115-
     118-127-128-134.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 AM EST /9 AM CST/ Tuesday for
     GMZ730-750-752-755-765-770-772-775.

&&

NEAR TERM...KR
SHORT TERM...LF
LONG TERM....LF
AVIATION...KR
MARINE...LF
FIRE WEATHER...KR
HYDROLOGY...LF

In the hours before

Special weather statement, Feb 12, 8:11 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
711 AM CST Mon Feb 12 2024

FLZ008-108-121400-
Central Walton FL-South Walton FL-
711 AM CST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WALTON COUNTY
THROUGH 800 AM CST...

At 711 AM CST, Doppler radar was tracking a strong thunderstorm near
Destin, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Portland, Villa
Tasso, Blue Mountain Beach, Rock Hill, Miramar Beach, Point
Washington, Gulf Pines, Bunker, Sandestin, Four Mile Village, and New
Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 AM CST for the Panhandle
of Florida.

&&

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3038 8616 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3048 8622 3046 8639
      3050 8639 3066 8614 3042 8598 3029 8630
      3031 8639 3040 8640
TIME...MOT...LOC 1311Z 239DEG 34KT 3034 8647

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:17 AM ESTAreal Flood AdvisoryTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 2 more27 min
Feb 12, 10:21 AM ESTAreal Flood AdvisoryTAEDougherty, Lee26 min
Feb 12, 10:44 AM ESTAreal Flood AdvisoryTAEBen Hill, Irwin, Tift, Turner, Worth4 hr
Feb 12, 10:47 AM ESTFlash Flood WarningTAEDougherty, Lee4 hr
Feb 12, 10:53 AM ESTSpecial Weather StatementTAEDecatur67 min
Feb 12, 11:48 AM ESTSpecial Weather StatementTAEDecatur, Grady57 min
Feb 12, 2:12 PM ESTSpecial Weather StatementTAELowndes48 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.